Pennsylvania, 2001

Damaging Wind in Pennsylvania, August 31, 2001

August 31, 2001 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 31, 12:57 PM EST, 5 hours 13 minutes earlier.

Area forecast discussion, Aug 31, 12:57 PM EST, 5 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 AM EDT FRI AUG 31 2001

...SOME LOCALLY HEAVY RAINS POSSIBLE TONIGHT THEN DRYING...

THE COLD FRONT IS WELL TO OUR NORTH AND WEST THIS AFTERNOON...BUT THE
LEADING EDGE OF THE DRIER AIR IS ALREADY MOVING INTO THE REGION AND
TRIGGERING CONVECTION.   THE THETA FRONT IS ACTUALLY JUST BEHIND THE
LINE OF CLOUDS IN INDIANA TO SOUTHEASTERN MICHIGAN WHILE THE THETA-E
FRONT IS IN NW PENNSYLVANIA EXTENDING INTO OHIO.  WE WILL GET COOL
FROM THE FORMER AND THE RAIN WILL COME WITH THE LATTER.

THE MODEL MOISTURE FIELDS ARE ABOUT 1-2 STANDARD DEVIATIONS ABOVE
NORMAL THIS AFTERNOON AND TONIGHT.  THIS IMPLIES WE COULD SEE SOME
LOCALLY HEAVY RAINS UNDER ANY INDIVIDUAL THUNDERSTORM.  SOME
OROGRAPHICALLY FAVORED LOCATIONS COULD SEE 1-2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME.  WIND PROFILES DO NOT RULE OUT A FEW HP
SUPERCELLS.

SREF DATA CONTINUES TO SHOW THREAT OF 0.25 AND GREATER RAINFALL OVER
THE WESTERN AND NORTHERN PARTS OF CENTRAL PA. HOWEVER...BY 6 AM
SATURDAY ALL QPF IS TO OUR EAST.  NO RAIN IS EXPECTED FROM STATE
COLLEGE WEST MUCH AFTER 9 PM TONIGHT.  THE BEST PERIOD FOR RAIN IS
BETWEEN NOW AND AND 4 AM SATURDAY. IN WESTERN SECTIONS THE RAIN
WILL END EARLIER. THE SREF POPS FOR 0.10 SUGGEST NO ACCUMULATED
RAINFALL WILL FALL AFTER 09Z SATURDAY.  BY SUNRISE ALL THE PRECIP
SHOULD BE OVER.

MODELS ALL SHOW QUICK AND STRONG DRYING FROM WEST TO EAST SATURDAY.
A CRISP LATE SUMMER AIR MASS WILL MARCH ACROSS PA. SHOULD BE ONE
NICE AFTERNOON SATURDAY FOR OUTDOOR ACTIVITIES. CRISP NIGHT FOR
EARLY SEPTEMBER SAT NIGHT INTO SUNDAY.  SOME COLDER VALLEYS WILL DIP
BELOW 40 AND INTO THE MID 30S BY SUNRISE SUNDAY.

...EXTENDED...

AFTER A TASTE OF AUTUMN THIS WEEKEND...SUMMER LIKE WEATHER WILL
SLOWLY RETURN TO THE REGION DURING THE WEEK.  MONDAY STARTS OUT WITH
SLIGHTLY BELOW NORMAL LOW-LEVEL TEMPS BUT BY TUESDAY WE REBOUND TO
NEAR NORMAL. INITIALLY...THE SURFACE HIGH WILL KEEP US DRY AND
PLEASANT. HOWEVER...ENSEMBLES SHOW A RIDGE...ABOUT +1.5 STANDARD
DEVIATIONS ABOVE NORMAL BUILDING OVER THE NORTHERN LAKES. THIS WOULD
LEND IT SELF TO AN INCREASE IN THE HUMIDITY AND DAILY TEMPS OVER THE
REGION TUESDAY INTO THURSDAY.  WITH 850 TEMPS AND THICKNESS VALUES NEAR
NORMAL WOULD EXPECT TO SEE NEAR NORMAL TEMPERATURES.

THE PATTERN IS NOT OVERLY CONDUCIVE FOR HEAVY RAINS.  THE
LOW-LEVEL AND UPPER LEVEL FLOW IS QUITE WEAK SUGGESTING UNLESS THERE
IS A BIG CHANGE...IT WILL BE A RELATIVELY DRY WEEK THROUGH AT LEAST
THURSDAY.  OUR ONLY HOPE FOR RAIN WOULD BE IF WE GET SOME NOCTURNAL
ACTIVE CONVECTION DOWNSTREAM OF THE RIDGE ONCE IT GETS ESTABLISHED
BY MID WEEK.

.CTP...NONE.

GRUMM/LACORTE

In the hours before

Special weather statement, Aug 31, 2:10 PM EST, 4 hours before
PAZ027-028-037-041-042-046-049>053-056>059-066-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI AUG 31 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LEBANON...MONTOUR...NORTHUMBERLAND...UNION...SULLIVAN...JUNIATA...
LYCOMING...PERRY...TIOGA...DAUPHIN...LANCASTER...SCHUYLKILL...
COLUMBIA... SNYDER AND MIFFLIN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

JUNG

The radar

The Binghamton radar (KBGM), 152 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Schuylkill

When
August 31, 6:10 PM EST
Where
Schuylkill County, 2 mi N of Tamaqua
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
40.830, -75.950

Trees were reported down 2 miles north of Tamaqua.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260575.